Alert archive / Minnesota / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 198, NWS Sioux Falls, SD

August 23, 2012Nobles County, Rock County, Minnesota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Aug 23, 2012, 6:36 PM CDT for Nobles County, Rock County, Minnesota. It was in force for 39 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 23, 2012, 6:36 PM CDT (23:36 UTC)
Expired
Aug 23, 2012, 7:15 PM CDT
In force
39 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Hail
1.0 in
Wind
58.0 mph

Counties Nobles County, MN, Rock County, MN

The radar

The Sioux Falls radar (KFSD), 56 km from the middle of the area, began a volume at 23:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 23, 6:40 PM CDTHAIL 1Luverne, MN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 11.6 hours before the alert went out and 227 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2012-08-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 479 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2012-08-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
479 J/kg
Mixed-layer CIN
-267 J/kg
Mixed-layer LCL
1687 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
13 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

769 
WUUS53 KFSD 232336
SVRFSD
MNC105-133-240015-
/O.NEW.KFSD.SV.W.0198.120823T2336Z-120824T0015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
636 PM CDT THU AUG 23 2012

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WEST CENTRAL NOBLES COUNTY IN SOUTHWEST MINNESOTA...
  EAST CENTRAL ROCK COUNTY IN SOUTHWEST MINNESOTA...

* UNTIL 715 PM CDT

* AT 635 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
  TRACKING A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
  HAIL.  THIS STORM WAS LOCATED NEAR LUVERNE...AND MOVING EAST AT 15
  MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  LISMORE AND ADRIAN AROUND 715 PM CDT...

OTHER LOCATIONS IMPACTED BY THIS SEVERE THUNDERSTORM INCLUDE MAGNOLIA
AND KENNETH.

AT 633 PM CDT...QUARTER SIZE HAIL WAS REPORTED IN LUVERNE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 4382 9594 4362 9590 4362 9625 4375 9628
TIME...MOT...LOC 2335Z 258DEG 12KT 4368 9619
WIND...HAIL <58MPH 1.00IN

$$

CHAPMAN
1 follow-up statement
619 
WWUS53 KFSD 232356
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
656 PM CDT THU AUG 23 2012

MNC105-133-240015-
/O.CON.KFSD.SV.W.0198.000000T0000Z-120824T0015Z/
NOBLES MN-ROCK MN-
656 PM CDT THU AUG 23 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EAST CENTRAL
ROCK AND WEST CENTRAL NOBLES COUNTIES UNTIL 715 PM CDT...

AT 657 PM CDT...A SEVERE THUNDERSTORM WAS REPORTED...PRODUCING 
QUARTER SIZE HAIL.  THIS STORM WAS LOCATED NEAR BLUE MOUNDS STATE
PARK...OR NEAR LUVERNE...MOVING EAST AT 5 MPH.

THIS SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF EAST
CENTRAL ROCK AND WEST CENTRAL NOBLES COUNTIES...INCLUDING THE
FOLLOWING LOCATIONS MAGNOLIA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. SEEK SHELTER NOW
INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS!

&&

LAT...LON 4375 9599 4362 9590 4362 9625 4374 9628
TIME...MOT...LOC 2357Z 273DEG 4KT 4367 9615
WIND...HAIL <58MPH 1.00IN

$$

CHAPMAN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 23, 3:10 PM CDT, 3 hours 26 minutes earlier.

Area forecast discussion, Aug 23, 3:10 PM CDT, 3 hours 26 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
310 PM CDT THU AUG 23 2012

.DISCUSSION.../ISSUED AT 310 PM CDT/
THE MAIN WEATHER FOCUS FOR TONIGHT WILL BE ON THE SLOW MOVING WEAK
BOUNDARY AND A MID LEVEL WAVE TRACKING THROUGH THE REGION. THE
NEARLY STATIONARY FRONT...CURRENTLY EXTENDING FROM SOUTH CENTRAL TO
NORTHEAST SOUTH DAKOTA SHOULD TRACK SLOWLY EASTWARD THIS EVENING AS
IT BECOMES WASHED OUT. THIS FRONT COULD POP SOME ISOLATED TO
SCATTERED THUNDERSTORMS LATE THIS AFTERNOON INTO THE
EVENING...LIKELY IN THE VICINITY OF THE MID LEVEL WAVE WHICH IS
PRESENTLY LOCATED IN EAST CENTRAL SOUTH DAKOTA INTO SOUTHWEST
MINNESOTA. CONVECTION HAS ALREADY BEEN FIRING IN WEST CENTRAL
MINNESOTA THIS MORNING AND WHILE THESE STORMS ARE TRACKING AWAY FROM
OUR FORECAST AREA...COULD SEE SOME NEW DEVELOPMENT BUILD SOUTHWARD
JUST AHEAD OF THE FRONT INTO THE INTERSTATE 29 CORRIDOR IN THE NEXT
FEW HOURS.  IF CONVECTION DOES DEVELOP...IT WOULD TRACK EASTWARD
INTO THE LATE EVENING. AT THIS POINT...IT APPEARS THAT THE MORE
FAVORED LOCATION WOULD BE OUR SOUTHWEST MINNESOTA COUNTIES AND INTO
THE IOWA LAKES REGION. CAPE VALUES OF 1500+ J/KG WITH STEEP LAPSE
RATES ARE LIKELY THIS EVENING...HOWEVER SHEAR REMAINS RATHER WEAK
WITH THE MID LEVEL WAVE OUTSTRIPPING THE FRONT. COULD SEE A STORM OR
TWO BECOME MARGINALLY SEVERE THIS EVENING BUT OVERALL THREAT IS LOW.

SHOWERS AND THUNDERSTORMS SHOULD LARGELY DIMINISH AFTER MIDNIGHT.
WINDS WILL ALSO BE ON A DOWNWARD TREND IN OUR EASTERN HALF WITH THE
LOSS OF DAYTIME HEATING AND THE WASHED OUT FRONT. THE LOW LEVEL JET
IS EXPECTED TO STRENGTHEN TONIGHT IN OUR FAR SOUTHEAST...BUT WITHOUT
MUCH ADDITIONAL SUPPORT...DO NOT EXPECT ANY ADDITIONAL CONVECTIVE
DEVELOPMENT. LOWS TONIGHT WILL BE IN THE 60S.

QUIET WEATHER WILL CONTINUE INTO FRIDAY WITH MID/UPPER LEVEL RIDGING
BUILDING INTO THE CENTRAL PLAINS. SOUTHERLY FLOW WILL BE ON THE
INCREASE INTO THE AFTERNOON WHICH WILL COMBINE WITH MOSTLY CLEAR
SKIES TO BRING ANOTHER WARM DAY. HIGHS WILL BE IN THE UPPER 80S TO
MID 90S. THINK THAT DEWPOINTS WILL STAY HIGH ENOUGH...EVEN WITH A
LITTLE MIXING TO KEEP HUMIDITY VALUES ABOVE FIRE WEATHER CONCERNS.

ON FRIDAY NIGHT CONVECTION CHANCES WILL INCREASE...ESPECIALLY
THROUGH OUR SOUTHEASTERN AREAS WITH THETA E ADVECTION AND LIFT
INCREASING OVER THAT AREA AS A SHORTWAVE LIFTS OUT OF EASTERN
NEBRASKA AND THE NOSE OF THE LOW LEVEL JET CREEPS INTO OUR
SOUTHEAST. BACK TO THE WEST...COULD SEE A FEW THUNDERSTORMS SCRAPE
OUR FAR NORTHWEST LATER IN THE NIGHT WITH A SURFACE BOUNDARY JUST TO
THE WEST OF OUR CWA AND STRONG LOW TO MID LEVEL FRONTOGENESIS
SITUATED THROUGH WESTERN AND CENTRAL SOUTH DAKOTA. IN A STOUT
SOUTHERLY FLOW...IT WILL BE A WARMISH NIGHT WITH LOWS IN THE MID AND
UPPER 60S.

ON SATURDAY THE AFOREMENTIONED FRONTAL BOUNDARY ATTEMPTS TO PUSH
ACROSS OUR CWA...BUT EVENTUALLY WASHES OUT IN OUR EAST ON SATURDAY
NIGHT. THE BEST CHANCE OF SHOWERS AND THUNDERSTORMS WILL AGAIN BE IN
OUR EAST...WHERE STRONGER MOISTURE TRANSPORT WILL BE FOCUSED AND
BETTER LIFT WILL BE FOUND PER DIV Q FIELD...AS THE AFOREMENTIONED
SHORTWAVE LIFTS OVER THE AREA AS IT TRACKS TO THE NORTH AND EAST.
WITH THE CLOUDS AND SHOWERS IT WILL BE A COOLER DAY WITH HIGHS IN
THE LOWER 80S WEST...TO MID 70S EAST WHERE RAIN CHANCES WILL BE
GREATER. SHOWER AND THUNDERSTORM ACTIVITY WILL PULL AWAY FROM THE
AREA ON SATURDAY NIGHT AS FORCING IS LOST AND SUBSIDENCE BEGINS TO
SET IN. WITH CLOUDS DECREASING FROM WEST TO EAST DURING THE
NIGHT...IT WILL COOLER WITH LOWS IN THE UPPER 50S WEST TO LOWER 60S
EAST.

SUNDAY WILL BE THE TRANSITION DAY TO WARMER AND DRIER WEATHER AS
SURFACE HIGH PRESSURE BUILDS INTO THE REGION. HIGHS LOOKING TO BE IN
THE LOWER 80S EAST TO MID AND UPPER 80S WEST AND INTO THE MISSOURI
RIVER CORRIDOR. UPPER LEVEL RIDGING WILL BE THE DOMINATE FEATURE IN
THE EXTENDED. THIS WILL INCLUDE A GRADUAL WARMING TREND THROUGH THE
MIDDLE OF NEXT WEEK...WITH HIGHS INTO THE UPPER 80S TO LOWER 90S FOR
TUESDAY AND WEDNESDAY. LOOKS LIKE LITTLE CHANCE OF PRECIPITATION
THROUGH THE PERIOD.  /JM

&&
Hazardous weather outlook, Aug 23, 4:54 AM CDT, 13 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
454 AM CDT THU AUG 23 2012

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-241200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
454 AM CDT THU AUG 23 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
ISOLATED TO SCATTERED THUNDERSTORMS WILL OCCUR OVER THE AREA
TODAY ALONG A WEAKENING FRONTAL BOUNDARY. STORMS ARE NOT EXPECTED
TO BE SEVERE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SHOWERS AND EMBEDDED THUNDERSTORMS COULD DEVELOP ACROSS THE AREA
FRIDAY NIGHT AND SATURDAY. MUCH OF THE RAIN SHOULD BE CONFINED TO
AREAS ALONG AND EAST OF I 29...BUT SHOWERS AND STORMS AT THIS
POINT REALLY CANNOT BE RULED OUT WEST OF I 29 EITHER. THERE IS A
POSSIBILITY THAT POCKETS OF HEAVY RAIN MAY OCCUR ON SATURDAY FOR
AREAS CLOSE TO I 29 AND POINTS EASTWARD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, Aug 23, 6:05 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
605 PM CDT THU AUG 23 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0557 PM     HAIL             1 SE MARSHALL           44.44N 95.77W
08/23/2012  E1.00 INCH       LYON               MN   TRAINED SPOTTER

            MOSTLY DIME SIZE FEW QUARTERS

&&

JSHEEHAN
Local storm report, Aug 23, 6:08 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
608 PM CDT THU AUG 23 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     HAIL             5 S MARSHALL            44.38N 95.79W
08/23/2012  E1.25 INCH       LYON               MN   TRAINED SPOTTER

&&

JSHEEHAN
Local storm report, Aug 23, 6:12 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
612 PM CDT THU AUG 23 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0554 PM     HAIL             5 SSW MARSHALL          44.39N 95.81W
08/23/2012  E0.88 INCH       LYON               MN   TRAINED SPOTTER

&&

JSHEEHAN
Local storm report, Aug 23, 6:29 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
629 PM CDT THU AUG 23 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0624 PM     HAIL             LUVERNE                 43.65N 96.21W
08/23/2012  E0.75 INCH       ROCK               MN   TRAINED SPOTTER

&&

JSHEEHAN
Local storm report, Aug 23, 6:36 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
636 PM CDT THU AUG 23 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0633 PM     HAIL             LUVERNE                 43.65N 96.21W
08/23/2012  E1.00 INCH       ROCK               MN   TRAINED SPOTTER

&&

JSHEEHAN

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 23, 5:47 PM CDTSevere Thunderstorm WarningFSDLyon43 min
Aug 23, 6:25 PM CDTSevere Thunderstorm WarningFSDLyon35 min
Aug 23, 6:59 PM CDTSevere Thunderstorm WarningFSDLyon24 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.